Alert archive / North Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 6, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Jun 8, 2002, 7:48 PM MDT for Billings County, Golden Valley County, North Dakota. It was in force for 57 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 8, 2002, 7:48 PM MDT (01:48 UTC)
- Expired
- Jun 8, 2002, 8:45 PM MDT
- In force
- 57 min
- Issued by
- NWS Bismarck, ND
- Area
- Counties, with a storm outline in the text
Counties Billings County, ND, Golden Valley County, ND
The radar
The Bismarck radar (KBIS), 223 km from the middle of the area, began a volume at 01:51 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 8, 8:27 PM MDT | Hail 1 | Beach, ND | Hail accumulated between 1 to 3 inches with nickel to quarter size covering the ground. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 8, 7:00 PM MDT | Severe Thunderstorm Watch | SPC | 3 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 51 J/kg
- Mixed-layer CIN
- -266 J/kg
- Mixed-layer LCL
- 1631 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 209 m²/s²
- 0-3 km storm-relative helicity
- 490 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KBIS 090148 SVRBIS NDC007-033-090245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 742 PM MDT SAT JUN 8 2002 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN BILLINGS COUNTY IN SOUTHWEST NORTH DAKOTA NORTHERN GOLDEN VALLEY COUNTY IN SOUTHWEST NORTH DAKOTA * UNTIL 845 PM MDT * AT 742 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 8 MILES NORTHWEST OF FAIRFIELD...OR ABOUT 37 MILES NORTHWEST OF DICKINSON...MOVING NORTHEAST AT 20 MPH. ANOTHER SEVERE THUNDERSTORM WAS 15 MILES NORTH OF BEACH...AND A THIRD STORM WAS 5 MILES WEST OF BEACH. THESE STORMS WERE ALSO MOVING NORTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... NORTHEASTERN BILLINGS COUNTY INCLUDING FAIRFIELD AT 800 PM MDT RURAL AREAS OF NORTHERN GOLDEN VALLEY COUNTY THROUGH 845 PM MDT NEAR BEACH AT 755 PM MDT. HAIL FROM GOLFBALL TO SOFTBALL SIZE HAIL HAS BEEN REPORTED WITH THESE STORMS. IF YOU ARE IN THE PATH OF THE STORM...PUT YOUR CAR IN A GARAGE AND MOVE TO A SUBSTANTIAL SHELTER. THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS. LAT...LON 4730 10402 4684 10403 4703 10307 4732 10306
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 1:35 PM MDT, 6 hours 13 minutes earlier.
Area forecast discussion, Jun 8, 1:35 PM MDT, 6 hours 13 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 235 PM CDT SAT JUN 8 2002 FCST PROBLEMS THROUGH PD WL BE DEALING WITH UPR SYSTEM MOVING INTO NRN PLAINS. WL USE AVN MDL FOR SPECIFICS AS ETA/AVN START OUT SIMILAR BUT ETA IS MORE PROGRESSIVE...ESP AFT 36 HRS. SLOWEST SOLN USUALLY SEEMS TO WORK OUT IN THIS TYPE OF PATN AND AVN IS DEFINATELY THE SLOWEST. EITHER WAY WL BE DEALING WITH CONVECTION TNGT...POSSIBLY SEVERE AS LOW LVL MOISTURE BEGINNING TO RAPIDLY INC OVER SRN CWA AND S/W OVER SCNTRL MT WL PROVIDE SPARK. CONV ALREADY BEGINNING OVER ERN MT. WIND PROFILE SUGGESTS ROTATING SUPERCELLS PSBL. WITH INCG MOISTURE ON STG LOW LVL JET...POTENTIALL EXISTS FOR HEAVY RAIN AS WELL. WILL WORD PSBLY SEVERE AND HEAVY RAIN ENTIRE CWA TNGT. AVN SUGGESTS PCPN HANGING ON ACROSS NRN CWA WITH A BREAK OVER SRN CWA SUN AFTN...BEFORE NEXT S/W LIFTS THROUGH BRINGING ANOTHER GOOD CHANCE OF CONVECTION SUNDAY NIGHT INTO MONDAY. COOLER TUE AND WED AS UPR LOW REMAIN IN THE VICINITY. PREV FCST MENTIONS AFTERNOON SHOWERS TUE AND WED AN THIS LOOKS GOOD...ALTHOUGH DEPENDING ON ACTUAL LOCATION OF 50H LOW...NRN CWA MAY SEE MORE THAN JUST AFTN SHOWERS. WL KEEP THU THROUGH SAT DRY WITH A WARMUP. .BIS...NONE. TWH
In the hours before
Special weather statement, Jun 8, 2:34 PM MDT, 5 hours 14 minutes before
NDZ001-009-017-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 330 PM CDT (230 PM MDT) SAT JUN 8 2002 LIGHT RAIN CONTINUES TO PUSH INTO NORTHWEST NORTH DAKOTA FROM EASTERN MONTANA. THE RAIN...ALTHOUGH LIGHT AT THE PRESENT...IS EXPECTE TO INTENSIFY AS THE AFTERNOON MOVES INTO THE EVENING HOURS. THE RAIN IS MOVING TO THE NORTHEAST AT 30 MPH AND IS JUST ENTERING THE WESTERN SECTIONS OF REGION. A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM (7 PM MDT) THIS SATURDAY EVENING. PA
Special weather statement, Jun 8, 2:39 PM MDT, 5 hours 9 minutes before
NDZ001-009-017-082230- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 330 PM CDT (230 PM MDT) SAT JUN 8 2002 LIGHT RAIN CONTINUES TO PUSH INTO NORTHWEST NORTH DAKOTA FROM EASTERN MONTANA. THE RAIN...ALTHOUGH LIGHT AT THE PRESENT...IS EXPECTED TO INTENSIFY AS THE AFTERNOON MOVES INTO THE EVENING HOURS. THE RAIN IS MOVING TO THE NORTHEAST AT 30 MPH AND IS JUST ENTERING THE WESTERN SECTIONS OF REGION. A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM CDT(7 PM MDT) THIS SATURDAY EVENING. PA
Special weather statement, Jun 8, 4:26 PM MDT, 3 hours 22 minutes before
NDZ001-009-017-090030- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILLISTON ND 530 PM CDT (430 PM MDT) SAT JUN 8 2002 LIGHT TO MODERATE RAIN SHOWERS ALONG WITH AN OCCASIONAL THUNDERSHOWER CONTINUE ACROSS NORTHWEST NORTH DAKOTA. RAINFALL AMOUNTS HAVE BEEN RATHER LIGHT WITH AMOUNTS OF A TENTH OF AN INCH OR LESS BEING REPORTED. SHOWERS AND THUNDERSHOWERS ARE MOVING TO THE NORTHEAST AT 25 MPH. AS THE EARLY EVENING HOURS BEGIN A FEW THUNDERSTORMS CONTINUE TO DEVELOPE IN EASTERN MONTANA ALONG A LINE FROM FT PECK TO MILES CITY. A TORNADO WATCH REMAINS IN EFFECT FOR SOUTHWESTERN NORTH DAKOTA UNTIL 8 PM CDT(7 PM MDT) THIS SATURDAY EVENING. FURTHER STATEMENTS WILL BE ISSUED AS NECESSARY. PA
Local storm report, Jun 8, 6:59 PM MDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
759 PM CDT SAT JUN 08 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0715 PM BEACH ND 1.75 INCH HAIL
06/08/02 GOLDEN VALLEY EVENT DURATION 20
MINUTES. REPORTED BY
HAM RADIO OPERATOR.
0743 PM 6 N SENTINEL BUTTE ND 2.75 INCH HAIL
06/08/02 GOLDEN VALLEY REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 8, 6:45 PM MDT | Severe Thunderstorm Warning | BIS | Billings, Golden Valley | 60 min |
| Jun 8, 8:49 PM MDT | Severe Thunderstorm Warning | BIS | Billings | 56 min |
| Jun 8, 8:55 PM MDT | Flash Flood Warning | BIS | Billings, Golden Valley | 3 hr |
| Jun 8, 9:38 PM MDT | Severe Thunderstorm Warning | BIS | Kidder, Stutsman | 52 min |
| Jun 8, 9:51 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 54 min |
| Jun 8, 9:58 PM MDT | Severe Thunderstorm Warning | BIS | Bowman, Slope | 62 min |
| Jun 8, 10:17 PM MDT | Severe Thunderstorm Warning | BIS | Dunn, Stark | 58 min |
| Jun 8, 10:53 PM MDT | Severe Thunderstorm Warning | BIS | Foster, Wells | 52 min |
| Jun 8, 11:02 PM MDT | Severe Thunderstorm Warning | BIS | Ward | 58 min |
| Jun 8, 11:06 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 54 min |
| Jun 8, 11:08 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 52 min |
| Jun 8, 11:24 PM MDT | Severe Thunderstorm Warning | BIS | Mercer, Oliver | 66 min |
| Jun 8, 11:46 PM MDT | Severe Thunderstorm Warning | BIS | Foster | 59 min |
| Jun 9, 12:03 AM MDT | Severe Thunderstorm Warning | BIS | McLean, Sheridan | 57 min |
| Jun 9, 12:10 AM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 65 min |
| Jun 9, 2:24 AM MDT | Severe Thunderstorm Warning | BIS | Sheridan, Wells | 66 min |
| Jun 9, 5:21 AM MDT | Severe Thunderstorm Warning | BIS | LaMoure | 54 min |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.